Thunderstorm Wind, Phelps
- When
- September 22, 5:42 PM CST
- Where
- Phelps County, Rolla
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.950, -91.767
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 22, 5:35 PM CST, 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 635 PM CDT FRI SEP 22 2006 ...TORNADO WATCH 787 REMAINS IN EFFECT UNTIL 9 PM... .UPDATE... DRYLINE EXTENDED ROUGHLY ALONG A AIZ-SGF-UMN LINE AT 23Z. AIRMASS TO THE EAST STILL VERY UNSTABLE WITH CAPES BETWEEN 1500-2500 J/KG. SHEAR VALUES ALSO REMAIN FAVORABLE FOR SUPERCELL STORMS...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT AT THIS TIME. TORNADIC THREAT HAS SHIFTED MORE INTO SOUTHCENTRAL AND CENTRAL MISSOURI. EXPECT THE NEXT ROUND OF STORMS TO DEVELOP AFTER MIDNIGHT AS THE SYSTEM MOVES OUT IN THE ROCKIES AND APPROACHES THE AREA. .AVIATION... FOR THE 00Z TAFS...KSGF AND KJLN TERMINALS WILL SEE VFR THROUGH ABOUT 05Z. EXPECT GUSTY SOUTHWEST WINDS TO GRADUALLY DECREASE AFTER SUNSET. HAVE PUT VCTS BOTH TERMINALS AFTER 05Z...BECOMING -SHRA AS FRONT PUSHES THROUGH AFTER 12Z. VFR CONDITIONS ARE THEN FORECAST BY 18Z. GAEDE && .PREVIOUS DISCUSSION... SEVERE AND POTENTIALLY TORNADIC STORMS DEVELOPED AHEAD OF BULGING DRYLINE EARLY THIS AFTERNOON...IN VERY UNSTABLE AND STRONG SHEARED AIRMASS EAST OF HIGHWAY 65. DATA FROM 16Z KSGF SOUNDING SHOWED LOW LEVEL CAP ERODED BY 11 AM WITH 3600+ J/KG CAPE AND 0-3KM STORM RELATIVE HELICITIES OVER 350 M2/S2. BY 230 PM MOST OF THE STORMS WERE EXITING THE EASTERN PORTION OF THE WARNING AREA. WITH DEWPOINT TEMPS STILL HOVERING IN THE LOWER/MID 60S ALONG AND EAST OF A JOPLIN TO VERSAILLES LINE...AND UPPER LEVEL SHORTWAVE STILL OUT TO OUR WEST...DO NOT THINK WE ARE TOTALLY IN THE CLEAR JUST YET. HOWEVER...TORNADO THREAT HAS DECREASED SOMEWHAT WITH VEERING LOW LEVEL WINDS AND SLIGHTLY DRIER AIR. SHORT TERM (TONIGHT THROUGH SATURDAY)... WILL MAINTAIN THUNDERSTORM CHANCES IN THE FORECAST WITH HIGHEST CHANCES OVER THE EAST FOR TONIGHT AND SATURDAY. EXPECT TO SEE ADDITIONAL STORMS DEVELOP AHEAD OF MAIN UPPER LEVEL TROUGH OVER THE FOUR CORNERS REGION THROUGH THE EVENING AND EARLY MORNING. AS MAIN TROUGH MOVES THROUGH THE AREA WITH SURFACE COLD FRONT...YET ANOTHER ROUND OF STRONG TO SEVERE STORMS WILL BE POSSIBLE. EXPECT MAINLY A STRAIGHT LINE WIND THREAT WITH THE LATER ROUNDS OF STORMS. TERRY && LONG TERM (SATURDAY NIGHT - THURSDAY)... THIS PERIOD APPEARS TO BE QUIET IN THE WAKE OF OUR ONGOING STORM SYSTEM. COLD FRONT WILL SPREAD THROUGH A CANADIAN AIRMASS THAT WILL SCOUR MOISTURE FROM THE DEEP SOUTH AND INTO THE GULF. THIS WILL LIMIT ANY POTENTIAL FOR ACTIVE WEATHER THROUGH TUESDAY NIGHT. THERE MAY BE A COUPLE OF WEAK DISTURBANCES MIGRATING THROUGH THE NORTHWEST FLOW DURING THESE PERIODS...BUT WEAK LIFT AND LOW MOISTURE MAY ONLY YIELD CLOUD COVER. THE GFS SUGGESTS THAT A STRONGER WAVE COULD IMPACT THE REGION BY WEDNESDAY. MOISTURE WILL STILL BE LACKING HOWEVER BETTER LIFT WITH THIS SYSTEM JUSTIFIES SOME CHANCE POPS FROM WEDNESDAY THROUGH THURSDAY. FOLLOWED THE MEX POPS NUMBERS WITH THESE PERIODS. FALL LIKE TEMPERATURES WILL BE OBSERVED THROUGH THE UPCOMING WORK WEEK WITH HIGHS IN THE 70S AND 80S...AND LOWS RANGING FROM THE 40S TO THE MID 50S. CRAMER && SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. WFO SGF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT FRI SEP 22 2006 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231100- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 100 PM CDT FRI SEP 22 2006 ...PARTICULARLY DANGEROUS SITUATION THIS AFTERNOON... ...TORNADIC STORMS POSSIBLE THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: SEVERE THUNDERSTORMS CAPABLE OF PRODUCING POTENTIALLY LONG TRACK TORNADOES...DAMAGING WINDS IN EXCESS OF 80 MPH...AND HAIL IN EXCESS OF GOLF BALL SIZE. AREAS AFFECTED AND TIMING: ALL OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS THROUGH TONIGHT. THE HIGHEST RISK AREA WILL BE EAST OF HIGHWAY 65 THROUGH 9 PM. DISCUSSION: STRONG TO SEVERE THUNDERSTORMS WERE DEVELOPING ACROSS SOUTHWEST MISSOURI AND NORTHWEST ARKANSAS EARLY THIS AFTERNOON...AND MOVING QUICKLY TO THE NORTHEAST AT 40 TO 50 MPH. EAST OF HIGHWAY 65...ATMOSPHERIC CONDITIONS WILL BE MOST FAVORABLE FOR TORNADOES THIS AFTERNOON AND EVENING...ALONG AND EAST OF AN OSAGE BEACH TO NEOSHO LINE. LARGE HAIL TO THE SIZE OF BASEBALLS AND DAMAGING WINDS IN EXCESS OF 80 MPH WILL ALSO ACCOMPANY THESE STORMS. THUNDERSTORMS MAY REDEVELOP OVER MUCH OF THE OUTLOOK AREA AFTER MIDNIGHT. THE GREATEST HAZARDS WITH THESE STORMS WILL BE QUARTER SIZE HAIL AND WINDS IN EXCESS OF 60 MPH. AT THIS TIME...THE TORNADO THREAT APPEARS MINIMAL AFTER MIDNIGHT. HEAVY RAINFALL LEADING TO LOCALIZED FLOODING WILL BE POSSIBLE ACROSS ALL OF THE OUTLOOK AREA THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SEVERE THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN ON SATURDAY AFTERNOON AND EVENING. PERSONS EAST OF HIGHWAY 65 CAN EXPECT HAIL UP TO THE SIZE OF GOLF BALLS AND DAMAGING WINDS IN EXCESS OF 60 MPH. A TORNADO OR TWO CANNOT BE RULED OUT. HEAVY RAINFALL LEADING TO LOCALIZED FLOODING WILL ALSO BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH MID EVENING ALONG AND EAST OF A LINE FROM NEOSHO TO OSAGE BEACH. SPOTTERS AND EMERGENCY MANAGERS ACROSS SOUTHEAST KANSAS AND SOUTHWEST MISSOURI SHOULD MONITOR THE DEVELOPMENT OF THIS SIGNIFICANT SEVERE WEATHER EVENT CLOSELY. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) TERRY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
556 PM CDT FRI SEP 22 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM TSTM WND GST ROLLA 37.95N 91.77W
09/22/2006 E70 MPH PHELPS MO PUBLIC
ESTIMATED 60 TO 70 MPH. ONE TENTH OF A MILE OFF 1-44 AT
MILE MARKER 184.
&&
SCHULTZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
558 PM CDT FRI SEP 22 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM FUNNEL CLOUD 6 NW ROLLA 38.01N 91.85W
09/22/2006 PHELPS MO LAW ENFORCEMENT
&&
SCHULTZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
605 PM CDT FRI SEP 22 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM HAIL 8 NNE AVA 37.06N 92.60W
09/22/2006 E2.00 INCH DOUGLAS MO BROADCAST MEDIA
TWO INCH HAIL HALFWAY BETWEEN MANSFIELD AND AVA. RELAYED
BY KYTV.
&&
SCHULTZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
614 PM CDT FRI SEP 22 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL AVA 36.95N 92.66W
09/22/2006 E2.75 INCH DOUGLAS MO EMERGENCY MNGR
LARGE HAIL DAMAGED AUTOS AT COPELAND FACTORY IN AVA. SOME
UNCONFIRMED REPORTS OF HAIL DAMAGE TO HOMES IN AVA.
RELAYED BY EMERGENCY MANAGER.
&&
SCHULTZPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SPRINGFIELD MO
620 PM CDT FRI SEP 22 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HAIL 2 N ELDRIDGE 37.86N 92.75W
09/22/2006 E1.25 INCH LACLEDE MO FIRE DEPT/RESCUE
0108 PM HAIL DECATURVILLE 37.91N 92.70W
09/22/2006 E0.75 INCH CAMDEN MO LAW ENFORCEMENT
0123 PM TSTM WND GST 2 N WET GLAIZE 37.95N 92.53W
09/22/2006 E60.00 MPH CAMDEN MO LAW ENFORCEMENT
WINDS ESTIMATED AT GREATER THAN 60 MPH ALONG WITH DIME
SIZE HAIL.
0124 PM HAIL MONTREAL 37.97N 92.59W
09/22/2006 E0.75 INCH CAMDEN MO POST OFFICE
0130 PM HAIL HOUSTON 37.33N 91.96W
09/22/2006 E1.00 INCH TEXAS MO AMATEUR RADIO
0150 PM HAIL HOUSTON 37.33N 91.96W
09/22/2006 E0.88 INCH TEXAS MO LAW ENFORCEMENT
0150 PM HAIL DIXON 37.99N 92.09W
09/22/2006 E1.75 INCH PULASKI MO LAW ENFORCEMENT
0201 PM TSTM WND DMG 3 NE ROLLA 37.98N 91.73W
09/22/2006 PHELPS MO BROADCAST MEDIA
TWO LARGE TREES DOWN ONE BLOCKING HIGHWAY E.
0205 PM HAIL VICHY 38.11N 91.76W
09/22/2006 E0.88 INCH MARIES MO POST OFFICE
0206 PM HAIL 4 NE ROLLA 37.99N 91.72W
09/22/2006 E2.75 INCH PHELPS MO AMATEUR RADIO
0212 PM HAIL ROLLA 37.95N 91.77W
09/22/2006 E0.88 INCH PHELPS MO TRAINED SPOTTER
AT THE ROLLA AIRPORT.
0220 PM TORNADO ST. JAMES 38.00N 91.61W
09/22/2006 PHELPS MO LAW ENFORCEMENT
POSSIBLE TORNADO...NUMEROUS LARGE TREES AND POWER LINES
DOWN. CONSIDERALBE STRUCTURAL DAMAGE TO SEVERAL
BUILDINGS. SEMI TRUCK AND BUS OVERTURNED ON I 44 NEAR
ST.JAMES. CONSIDERABLE DAMAGE REPORTED TO STRIP MALL IN
TOWN AS WELL AS DAMAGE TO AN ELEMENTARY SCHOOL. NO
INJURIES REPORTED AT THIS TIME TO ANY OF THE OCCUPANTS IN
SCHOOL.
0229 PM TORNADO 2 E ST. JAMES 38.00N 91.58W
09/22/2006 PHELPS MO PUBLIC
UNCOMFIRMED REPORT,LOCATED ALONG INTERSTATE 44.
0418 PM HAIL 8 NNE AVA 37.06N 92.60W
09/22/2006 E2.00 INCH DOUGLAS MO BROADCAST MEDIA
TWO INCH HAIL HALFWAY BETWEEN MANSFIELD AND AVA. RELAYED
BY KYTV.
0430 PM HAIL AVA 36.95N 92.66W
09/22/2006 E1.00 INCH DOUGLAS MO EMERGENCY MNGR
0431 PM HAIL GOODHOPE 36.91N 92.81W
09/22/2006 E1.75 INCH DOUGLAS MO EMERGENCY MNGR
0432 PM TSTM WND DMG BRADLEYVILLE 36.78N 92.91W
09/22/2006 TANEY MO EMERGENCY MNGR
TREES DOWN IN BRADLEYVILLE. HIGHWAY 76 IS BLOCKED
0432 PM HAIL AVA 36.95N 92.66W
09/22/2006 E1.75 INCH DOUGLAS MO AMATEUR RADIO
0435 PM HAIL AVA 36.95N 92.66W
09/22/2006 E2.75 INCH DOUGLAS MO EMERGENCY MNGR
LARGE HAIL DAMAGED AUTOS AT COPELAND FACTORY IN AVA. SOME
UNCONFIRMED REPORTS OF HAIL DAMAGE TO HOMES IN AVA.
RELAYED BY EMERGENCY MANAGER.
0435 PM TSTM WND DMG 5 W AVA 36.95N 92.75W
09/22/2006 DOUGLAS MO EMERGENCY MNGR
TREES DOWN ON KK HIGHWAY OFF OF 76 HIGHWAY. SEVERAL TREES
DOWN ON K HIGHWAY WEST OF AVA OFF OF HIGHWAY 14.
0435 PM HAIL AVA 36.95N 92.66W
09/22/2006 E2.75 INCH DOUGLAS MO EMERGENCY MNGR
LARGE HAIL DAMAGED 2 AUTO WINDSHIELDS AT THE AMBULANCE
SHED IN AVA
0435 PM TSTM WND DMG 5 SW AVA 36.90N 92.72W
09/22/2006 DOUGLAS MO EMERGENCY MNGR
TREES DOWN ON HIGHWAY 76 BETWEEN AVA AND GOODHOPE
0435 PM HAIL AVA 36.95N 92.66W
09/22/2006 E2.75 INCH DOUGLAS MO EMERGENCY MNGR
BASEBALL AND HALF DOLLAR SIZE HAIL REPORTED IN AVA
0441 PM HAIL 8 N AVA 37.07N 92.66W
09/22/2006 E4.25 INCH DOUGLAS MO EMERGENCY MNGR
SOFTBALL AND BASEBALL SIZE HAIL REPORTED BY EMERGENCY
MANAGER IN MOUNT ZION AREA
0445 PM TSTM WND DMG 1 E AVA 36.95N 92.64W
09/22/2006 DOUGLAS MO EMERGENCY MNGR
TREES DOWN 2 MILES NORTH ON HIGHWAY 95 OFF OF HIGHWAY 14.
TREES NOT ON THE ROADWAY.
0450 PM HAIL 1 S MANSFIELD 37.09N 92.58W
09/22/2006 E1.75 INCH WRIGHT MO AMATEUR RADIO
0452 PM HAIL 5 W NORWOOD 37.11N 92.51W
09/22/2006 E1.75 INCH WRIGHT MO AMATEUR RADIO
0455 PM HAIL MANSFIELD 37.11N 92.58W
09/22/2006 E1.75 INCH WRIGHT MO EMERGENCY MNGR
WRIGHT COUNTY EM REPORTED A PICKUP TRUCK WITH HAIL DAMAGE
ON HIGHWAY 5 AND HIGHWAY 76. RELAYED BY DOUGLAS COUNTY
EM.
0455 PM HAIL MANSFIELD 37.11N 92.58W
09/22/2006 E1.75 INCH WRIGHT MO EMERGENCY MNGR
0539 PM FUNNEL CLOUD 6 SW POMONA 36.81N 91.99W
09/22/2006 HOWELL MO AMATEUR RADIO
0542 PM TSTM WND GST ROLLA 37.95N 91.77W
09/22/2006 E70.00 MPH PHELPS MO PUBLIC
ESTIMATED 60 TO 70 MPH. ONE TENTH OF A MILE OFF 1-44 AT
MILE MARKER 184.
0558 PM FUNNEL CLOUD 6 NW ROLLA 38.01N 91.85W
09/22/2006 PHELPS MO LAW ENFORCEMENT
&&
SCHULTZPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SPRINGFIELD MO
635 PM CDT FRI SEP 22 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM TORNADO ST. JAMES 38.00N 91.61W
09/22/2006 PHELPS MO LAW ENFORCEMENT
*** 2 INJ *** POSSIBLE TORNADO...NUMEROUS LARGE TREES AND
POWER LINES DOWN. CONSIDERALBE STRUCTURAL DAMAGE TO
SEVERAL BUILDINGS. SEMI TRUCK AND BUS OVERTURNED ON I 44
NEAR ST.JAMES. CONSIDERABLE DAMAGE REPORTED TO STRIP MALL
IN TOWN AS WELL AS DAMAGE TO AN ELEMENTARY SCHOOL. 2
INJURIES.
&&
SCHULTZThe St Louis radar (KLSX), 126 km away, was scanning. The volume nearest the first event began at 23:42 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, September 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534766.